Format

Send to

Choose Destination
Drug Des Devel Ther. 2017 Nov 22;11:3321-3324. doi: 10.2147/DDDT.S140574. eCollection 2017.

Severe hypertriglyceridemia and colchicine intoxication following suicide attempt.

Author information

1
Intensive Care Unit, Rabin Medical Center, Petah-Tikva.
2
Sackler School of Medicine NY/American Program, Tel-Aviv University, Tel Aviv.
3
Clinical Pharmacy, Herzliya Medical Center, Herzliya.
4
Department of Clinical Pharmacology, School of Pharmacy, Faculty of Health Sciences, Ben-Gurion University of the Negev, Beer-Sheva, Israel.

Abstract

Colchicine overdose is uncommon but potentially life threatening. Due to its serious adverse systemic effects, overdose must be recognized and treated. We report a case of an 18-year-old female who ingested 18 mg (~0.4 mg/kg) of colchicine in a suicide attempt. The patient's clinical manifestations included abdominal cramps, vomiting, pancytopenia, hypocholesterolemia, and rhabdomyolysis. Two unique manifestations of toxicity in this patient were profound and persistent, severe hypertriglyceridemia and electrolyte imbalance, mainly hypophosphatemia, with no other evident cause except the colchicine intoxication. Following intensive supportive treatment, including ventilator support, N-acetylcysteine, granulocyte colony stimulating factor, electrolyte repletion, and zinc supplementation, the patient made a complete recovery. Colchicine intoxication is a severe, life-threatening situation that should be followed closely in intensive care units. Severe changes in body functions can rapidly develop, as previously described in the literature. To our knowledge, this extremely elevated triglyceride level has never been reported without the administration of propofol, and requires further evaluation.

KEYWORDS:

colchicine; hypertriglyceridemia; hypophosphatemia; intoxication

PMID:
29200827
PMCID:
PMC5702170
DOI:
10.2147/DDDT.S140574
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Dove Medical Press Icon for PubMed Central
Loading ...
Support Center